Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 3, 2012, 9:24 PM EDT for Albemarle County, Orange County, City of Charlottesville, Virginia. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2012, 9:24 PM EDT (01:24 UTC)
- Expired
- May 3, 2012, 10:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Albemarle County, VA, City of Charlottesville, VA, Orange County, VA
The radar
The Sterling radar (KLWX), 117 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:28 PM EDT | HAIL 1.25 | 2 S Stony Point, VA | |
| May 3, 9:29 PM EDT | HAIL 1 | 2 S Stony Point, VA | |
| May 3, 9:54 PM EDT | HAIL 0.75 | 1 W Gordonsville, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1379 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
886
WUUS51 KLWX 040124
SVRLWX
VAC003-137-540-040215-
/O.NEW.KLWX.SV.W.0020.120504T0124Z-120504T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
924 PM EDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ORANGE COUNTY IN CENTRAL VIRGINIA...
EASTERN CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA...
EASTERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
* UNTIL 1015 PM EDT
* AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
HALF DOLLARS. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
CHARLOTTESVILLE...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ORANGE...
STONY POINT...
BARBOURSVILLE...
GORDONSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3799 7849 3817 7844 3829 7797 3812 7796
3815 7809 3813 7813 3812 7819 3813 7821
3807 7824 3798 7833
TIME...MOT...LOC 0123Z 261DEG 15KT 3811 7837
$$
SMZ5 follow-up statements
665
WWUS51 KLWX 040130
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT THU MAY 3 2012
VAC540-040140-
/O.CAN.KLWX.SV.W.0020.000000T0000Z-120504T0215Z/
CITY OF CHARLOTTESVILLE VA-
930 PM EDT THU MAY 3 2012
...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR THE CITY OF
CHARLOTTESVILLE...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3799 7844 3818 7841 3829 7798 3812 7796
3815 7809 3813 7813 3813 7816 3812 7819
3813 7821 3807 7824 3798 7833
TIME...MOT...LOC 0130Z 261DEG 15KT 3811 7833
$$
VAC003-137-040215-
/O.CON.KLWX.SV.W.0020.000000T0000Z-120504T0215Z/
ORANGE VA-ALBEMARLE VA-
930 PM EDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR ALBEMARLE AND ORANGE COUNTIES...
AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF HALF DOLLARS. THIS STORM WAS LOCATED 9 MILES WEST OF
BOSWELLS TAVERN...OR 9 MILES NORTHEAST OF CHARLOTTESVILLE...MOVING
EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
BARBOURSVILLE...
COBHAM...
SOMERSET...
OLD SOMERSET...
GORDONSVILLE...
MONTPELIER STATION...
MADISON RUN...
THORNHILL...
ORANGE...
LAHORE...
NASONS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3799 7844 3818 7841 3829 7798 3812 7796
3815 7809 3813 7813 3813 7816 3812 7819
3813 7821 3807 7824 3798 7833
TIME...MOT...LOC 0130Z 261DEG 15KT 3811 7833
$$
SMZ345
WWUS51 KLWX 040144
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
944 PM EDT THU MAY 3 2012
VAC003-137-040215-
/O.CON.KLWX.SV.W.0020.000000T0000Z-120504T0215Z/
ORANGE VA-ALBEMARLE VA-
944 PM EDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR ALBEMARLE AND ORANGE COUNTIES...
AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
BOSWELLS TAVERN...OR 13 MILES NORTHEAST OF CHARLOTTESVILLE...MOVING
EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
SOMERSET...
OLD SOMERSET...
GORDONSVILLE...
MONTPELIER STATION...
MADISON RUN...
THORNHILL...
ORANGE...
LAHORE...
NASONS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3807 7837 3819 7834 3829 7798 3812 7796
3815 7809 3813 7813 3813 7816 3812 7819
3813 7821 3807 7824 3798 7833
TIME...MOT...LOC 0144Z 261DEG 15KT 3812 7826
$$
SMZ535
WWUS51 KLWX 040157
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
957 PM EDT THU MAY 3 2012
VAC003-040207-
/O.CAN.KLWX.SV.W.0020.000000T0000Z-120504T0215Z/
ALBEMARLE VA-
957 PM EDT THU MAY 3 2012
...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR ALBEMARLE
COUNTY...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3813 7821 3824 7817 3829 7798 3812 7796
3815 7809 3813 7813 3813 7816 3812 7819
TIME...MOT...LOC 0157Z 261DEG 15KT 3814 7818
$$
VAC137-040215-
/O.CON.KLWX.SV.W.0020.000000T0000Z-120504T0215Z/
ORANGE VA-
957 PM EDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR ORANGE COUNTY...
AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS. THIS STORM WAS LOCATED NEAR BOSWELLS TAVERN...OR
13 MILES NORTHWEST OF LOUISA...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MADISON RUN...
THORNHILL...
ORANGE...
LAHORE...
NASONS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3813 7821 3824 7817 3829 7798 3812 7796
3815 7809 3813 7813 3813 7816 3812 7819
TIME...MOT...LOC 0157Z 261DEG 15KT 3814 7818
$$
SMZ251 WWUS51 KLWX 040209 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1009 PM EDT THU MAY 3 2012 VAC137-040215- /O.CON.KLWX.SV.W.0020.000000T0000Z-120504T0215Z/ ORANGE VA- 1009 PM EDT THU MAY 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR ORANGE COUNTY... AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF BOSWELLS TAVERN...OR 11 MILES NORTHWEST OF LOUISA...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... THORNHILL... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. && LAT...LON 3815 7809 3821 7808 3823 7797 3812 7796 TIME...MOT...LOC 0209Z 261DEG 15KT 3815 7812 $$ SMZ
034 WWUS51 KLWX 040214 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1014 PM EDT THU MAY 3 2012 VAC137-040224- /O.EXP.KLWX.SV.W.0020.000000T0000Z-120504T0215Z/ ORANGE VA- 1014 PM EDT THU MAY 3 2012 ...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 1015 PM EDT FOR ORANGE COUNTY... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 1015 PM EDT. LAT...LON 3815 7809 3821 7808 3823 7797 3812 7796 TIME...MOT...LOC 0214Z 261DEG 15KT 3815 7809 $$ SMZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:53 PM EDT, 6 hours 31 minutes earlier.
Area forecast discussion, May 3, 2:53 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 253 PM EDT THU MAY 3 2012 .SYNOPSIS... AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION TONIGHT INTO FRIDAY BEFORE A BACKDOOR COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY NIGHT. CANADIAN HIGH PRESSURE BUILDS SOUTHWARD THIS WEEKEND BEFORE MOVING OFF THE MID-ATLANTIC COAST MONDAY. && .NEAR TERM /TONIGHT/... A SPL 18Z BALLOON WAS LAUNCHED - ONLY AS A TEST BUT THERE IS UPPER AIR DATA. AFTR A MRNG WHERE MUCH OF THE MID ATLC RGN WAS OVC IN LOW CLDS A RAPID CLRG TOOK PLACE DURG LATE MRNG LVG CWA UNDER M SUN SKIES. TEMPS NOW RISING...AND MUCH OF CWA SHOULD REACH THE 80S DURG THE NEXT FEW HRS. A FEW RW HV BEGUN TO SPRING UP OVR THE HIGHER TERRAIN. HRRR RUC SHOWS A MORE DVLPD LN OF CNVCTN DVLPG OVR THE MTNS OF PA/MD/VA DURG THE LATE AFTN BUT WEAKENING AS IT MOVES E. I CAN'T CLAIM TO HV GREAT CONFIDENCE THAT THE SCENARIO WL UNFOLD EXACTLY LK THIS- 18Z SNDG SHOWS A WEAK WIND FIELD. MDL SNDGS ARE VARYING WIDELY ON THE AMT OF CAPE THAT WL BE AVBL. SVR THREAT APPEARS MARGINAL AT BEST...BUT OF COURSE WE HV A RDR OPERATOR KEEPING AN EYE ON THINGS. BY LATE EVE CNVCTN SHOULD BE DYING DOWN. IF ANY CNVCTV THREAT RMNS IT SHOULD BE W OF THE BLUE RDG. LATE TNGT THERE COULD BE ANOTHER RESURGENCE OF LO LVL MOISTURE...BRINGING LOW CLDS BACK TO THE NERN PART OF THE CWA. BOTH NAM AND GFS DEPICT A LOW LVL INVERSION SETTING UP AT BWI TNGT...AS THESE DID LAST NGT. HOWEVER DO NOT FEEL TNGT'S LOW CLD XPRNC WL BE AS WIDESPREAD AS LAST NGTS. LOWS TEMPS MAINLY IN THE L60S...XCPT MU50S IN NERN MD AND OVR THE HIGHLANDS. && .SHORT TERM /FRIDAY/... A COLD FNT WL MOVE TO A POSN NEAR THE ERN GRT LKS FRI MRNG. THE SWD PROGRESSION WL BE VERY SLOW...SO MID ATLC LOOKS TO BE IN THE WARM SECTOR THRUT FRI. TEMPS SHOULD MAKE IT INTO THE MU80S DURG THE AFTN. MUCH LK THIS AFTN WIND FIELD IS NOT THAT STRONG. GFS IMPLIES A SHORT WV TRACKING E OF THE APLCHS LATE TMRW WHICH WOULD HELP INITIATE CNVCTN. THE NERN PART OF THE CWA IS OUTLOOKED W/ A SLT RISK. BLV LARGE/GUSTY WINDS WOULD BE THE PRIMARY CONSIDERATIONS. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... BACKDOOR COLD FRONT OVER PA WILL SAG SWD THRU THE CWA FRI NGT. ONGOING CONVECTIVE ACTIVITY FROM FRI AFTN WILL LIKELY CONTINUE INTO THE EVE UNTIL DAYTIME INSTABILITY WANES AROUND SUNSET. IF THE WRN SECTOR OF FRONT BECOMES HELD UP NEAR THE MTS...WHICH SEEMS PLAUSIBLE GIVEN SHALLOW NATURE OF THE BOUNDARY...SHOWERS ACTIVITY MAY LINGER NEAR THE ALLEGHENY FRONT DURING THE OVNGT. THE FRONT IS EXPECTED TO BE JUST SOUTH OF THE AREA BY SAT MRNG. THERE ARE STILL MODEL DIFFERENCES WITH ARRIVAL OF THE DRIER/COLDER AIR IN WAKE OF FROPA...BUT DIFFERENCES ARE CONSIDERABLY SMALLER THAN 24-HR AGO. APPRECIABLE DRY ADVECTION MAY BE DELAYED 6-12 HR POST SFC FROPA... WHICH COULD KEEP SHOWERS/STORMS IN THE FCST DURING THE DAY ON SAT AS A MID-LVL SHORTWAVE TROUGH MOVES THRU. THE BEST CHANCE FOR SHOWERS WILL BE ACROSS CENTRAL VA AND SRN MD...WHILE NRN LOCALES NEAR THE MASON-DIXON LINE MAY DRY OUT IN THE AFTN. CANADIAN HIPRES NOSES SWD INTO THE MID-ATLANTIC STATES SAT NGT AND SUN BEFORE SHIFTING OFF THE COAST MON. THE DRIEST PERIOD DURING THE ENTIRE 7-DAY FCST APPEARS TO BE THE LATE WEEKEND AND BEGINNING OF NEXT WEEK. HOWEVER...ELY/UPSLOPE FLOW AROUND THE HIGH MAY PRODUCE ENOUGH LIFT FOR ISO SHOWERS ACROSS THE SRN POTOMAC HIGHLANDS SUN. WX PATTERN BECOMES INCREASINGLY UNSETTLED BY MON NGT OR TUE AS A SHORTWAVE TROUGH APPROACHES FROM THE OH VLY. A MORE POTENT NR- STREAM TROUGH IS FCST TO DIG SWD INTO THE GREAT LAKES/OH VLY MIDWEEK. WITH THE MID-ATLANTIC SITUATED IN UNSTABLE WARM SECTOR... SCT SHOWERS AND STORMS LIKELY THRU WED. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR CONDS THIS EVE. LOW ST COULD AGN DVLP LATE TNGT...ALTHO NOT AS WIDESPREAD AS LAST NGT. MVFR CIGS MOST LKLY AT BWI/MTN. TSTMS PSBL FRI AFTN. ALL XCPT CHO COULD SEE STORMS BY LATE FRI AFTN. COLD FRONT MOVING SWD WILL CROSS THE TERMINALS FRI NGT. SCT SHOWERS AND STORMS CONTINUE ERY FRI EVE WILL DIMINISH AFTER SUNSET. ENOUGH SFC INSTABILITY MAY DEVELOP ON SAT FOR ISO-SCT SHOWERS/TSTMS TO DEVELOP ON SAT. SLIGHTLY BETTER CHANCES FOR CONVECTIVE ACTIVITY WILL BE NEAR CHO. NELY COMPONENT TO THE FLOW MAY ADVECT MARINE LAYER INLAND SUN AS HIPRES BUILDS SEWD. A FASTER PROGRESSION OF THE HIGH WOULD FAVOR A MORE ELY COMPONENT TO THE FLOW AND INLAND ADVECTION OF LOW STRATUS SUN MRNG. && .MARINE... WINDS TO RMN BLO SCA VALUES TNGT AND FRI. XCPTN WOULD BE IF TSTMS DVLP FRI AFTN. COLD FRONT WILL MOVE SWD THRU THE WATERS FRI NGT. THREAT OF STRONG TSTMS WILL CONTINUE ACROSS THE WATERS FRI EVE BEFORE STORMS WEAKEN AFTER SUNSET. WINDS WILL BE LGT THRU THE WEEKEND. SLY FLOW INCREASES ERY NEXT WEEK AS HIPRES SHIFTS OFF THE EAST COAST. WINDS MAY INCREASE TO SCA LVLS LATE MON INTO TUE...BUT STILL CONSIDERABLE UNCERTAINTY THIS FAR OUT. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...WOODY!/JRK
Hazardous weather outlook, May 3, 8:43 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 843 PM EDT THU MAY 3 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 041000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 843 PM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE REQUIRED FRIDAY. STORM DAMAGE REPORTS MAY BE PHONED IN TO LOCAL AUTHORITIES OR THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-041000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 843 PM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MID TO LATE EVENING. THE MAIN THREAT WILL BE FROM LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS CAPABLE OF PRODUCING DAMAGING WINDS ARE POSSIBLE FRIDAY AFTERNOON ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA...AND CENTRAL MARYLAND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE REQUIRED FRIDAY. AS ALWAYS...STORM DAMAGE REPORTS MAY BE PHONED IN TO LOCAL AUTHORITIES OR THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 3, 8:49 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 849 PM EDT THU MAY 3 2012 MDZ004-005-040115- FREDERICK MD-CARROLL MD- 849 PM EDT THU MAY 3 2012 ...STRONG THUNDERSTORM TO AFFECT FREDERICK AND CARROLL COUNTIES... AT 850 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF BLOOMFIELD...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE WALKERSVILLE. PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3960 7716 3939 7717 3942 7754 3960 7753 TIME...MOT...LOC 0050Z 273DEG 20KT 3950 7741 BAJ
Special weather statement, May 3, 8:58 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
858 PM EDT THU MAY 3 2012
MDZ003-040130-
WASHINGTON MD-
858 PM EDT THU MAY 3 2012
...STRONG THUNDERSTORM TO AFFECT WASHINGTON COUNTY...
AT 859 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KEEDYSVILLE...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE BOONSBORO.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3952 7762 3949 7761 3946 7762 3943 7764
3940 7764 3938 7765 3945 7777 3955 7775
3955 7760
TIME...MOT...LOC 0059Z 283DEG 15KT 3948 7770
BAJSpecial weather statement, May 3, 9:00 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 900 PM EDT THU MAY 3 2012 VAZ037-038-040115- GREENE VA-ALBEMARLE VA- 900 PM EDT THU MAY 3 2012 ...STRONG THUNDERSTORMS TO AFFECT GREENE AND ALBEMARLE COUNTIES... AT 900 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF FREE UNION TO 2 MILES SOUTHWEST OF EARLYSVILLE...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE HOLLYMEAD...ADVANCE MILLS AND STONY POINT. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. HEAVY RAIN ALSO...HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES BRIEFLY TO BELOW ONE MILE AND MAY CAUSE LOCAL PONDING OF WATER ON ROADWAYS. && LAT...LON 3823 7838 3802 7830 3809 7864 3823 7861 TIME...MOT...LOC 0100Z 263DEG 24KT 3818 7851 3813 7849 SMZ
Special weather statement, May 3, 9:16 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
916 PM EDT THU MAY 3 2012
MDZ003>005-040145-
FREDERICK MD-WASHINGTON MD-CARROLL MD-
916 PM EDT THU MAY 3 2012
...STRONG THUNDERSTORMS TO AFFECT FREDERICK...WASHINGTON AND CARROLL
COUNTIES...
AT 916 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHWEST OF WARRENTON TO ROHERSVILLE TO
LIBERTYTOWN TO 4 MILES SOUTHEAST OF WAGNERS MILL...MOVING EAST AT 25
MPH.
LOCATIONS IMPACTED INCLUDE LONG MEADOW...BRADDOCK HEIGHTS...
FREDERICK...WOLFSVILLE...NEW MARKET... BALLENGER CREEK AND THURMONT.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3956 7688 3939 7708 3935 7768 3973 7785
3972 7713
TIME...MOT...LOC 0116Z 278DEG 22KT 3969 7778 3942 7762
3948 7721 3951 7697
BAJSpecial weather statement, May 3, 9:18 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 PM EDT THU MAY 3 2012
VAZ029-040145-
PAGE VA-
918 PM EDT THU MAY 3 2012
...STRONG THUNDERSTORM TO AFFECT PAGE COUNTY...
AT 918 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF PINE GROVE...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE STANLEY.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3843 7854 3845 7856 3847 7862 3848 7862
3872 7844 3865 7832 3859 7838 3856 7838
3853 7844 3849 7844 3842 7849
TIME...MOT...LOC 0118Z 216DEG 9KT 3850 7847
BAJSpecial weather statement, May 3, 9:21 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 921 PM EDT THU MAY 3 2012 VAZ026-027-WVZ055-506-040145- SHENANDOAH VA-EASTERN PENDLETON WV-HARDY WV-ROCKINGHAM VA- 921 PM EDT THU MAY 3 2012 ...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...EASTERN PENDLETON... HARDY AND ROCKINGHAM COUNTIES... AT 921 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CRIDERS...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE CRIDERS...YANKEETOWN...BERGTON...TUNIS AND FULKS RUN. SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3887 7881 3858 7878 3862 7917 3877 7915 TIME...MOT...LOC 0121Z 261DEG 15KT 3870 7908 SMZ
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:12 PM EDT | Special Weather Statement | LWX | Highland | 33 min |
| May 3, 8:25 PM EDT | Special Weather Statement | LWX | Greene, Madison | 35 min |
| May 3, 8:26 PM EDT | Special Weather Statement | LWX | City of Harrisonburg | 34 min |
| May 3, 8:30 PM EDT | Severe Thunderstorm Warning | LWX | Highland | 24 min |
| May 3, 8:52 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Orange | 38 min |
| May 3, 9:00 PM EDT | Special Weather Statement | LWX | City of Charlottesville | 15 min |
| May 3, 9:18 PM EDT | Special Weather Statement | LWX | Page | 27 min |
| May 3, 9:21 PM EDT | Special Weather Statement | LWX | Rockingham | 24 min |
| May 3, 9:30 PM EDT | Special Weather Statement | LWX | Madison, Rappahannock | 30 min |
| May 3, 9:57 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 48 min |
| May 3, 10:00 PM EDT | Special Weather Statement | LWX | Page | 30 min |
| May 4, 9:15 AM EDT | Special Weather Statement | LWX | Page, Shenandoah | 30 min |
| May 4, 9:45 AM EDT | Special Weather Statement | LWX | Page, Rappahannock, Warren | 30 min |
| May 4, 10:58 AM EDT | Special Weather Statement | LWX | City of Manassas Park | 32 min |
| May 4, 11:12 AM EDT | Special Marine Warning | LWX | 73 min | |
| May 4, 12:13 PM EDT | Special Weather Statement | LWX | City of Alexandria | 47 min |
| May 4, 12:20 PM EDT | Special Marine Warning | LWX | 85 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.